Colorado, 2013Flash Flood in Colorado, August 6, 2013
August 6, 2013 · NWS GJT · 1 event in 1 county or zone
Thunderstorms with heavy rainfall moved through the northern San Juan Mountains. Flash flooding occurred in Ouray County during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rainfall moved through the northern San Juan Mountains. Flash flooding occurred in Ouray County during the early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 10:56 AM MST, 34 minutes earlier.
Area forecast discussion, Aug 6, 10:56 AM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1156 AM MDT TUE AUG 6 2013
.UPDATE...
ISSUED AT 1156 AM MDT TUE AUG 6 2013
MOISTURE PLUME WELL-DEFINED ON SATELLITE IMAGERY THIS MORNING
STREAMING FROM MEXICO THROUGH ARIZONA INTO REACHES OF EASTERN
UTAH. A FEW SMALL BUT RAPIDLY DEVELOPING STORMS POPPING UP OVER THE HIGHER
TERRAIN AHEAD OF THE CLOUD SHIELD WITH BIGGEST THREAT BEING SMALL
HAIL AND HEAVY RAIN. EXPECTING THIS TO CONTINUE AHEAD OF THE MAIN
SYSTEM PUSHING INTO THE AREA TONIGHT. STRATIFORM RAIN IS
EXPECTED MAINLY OVER SOUTHERN PARTS OF THE AREA OVERNIGHT.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
333 AM MDT TUE AUG 6 2013
PIECES OF ENERGY FROM THE ARIZONA SHORTWAVE WILL STREAM NORTH
NORTHEAST ACROSS MOST OF THE FORECAST AREA. CONVECTIVE DEBRIS HAS
LIFTED INTO SE UTAH EARLY THIS MORNING FOR ISOLATED SHOWERS AND
THUNDERSTORMS. THIS TREND WILL CONTINUE TODAY WITH THE BEST THREAT
FOR STORMS SOUTH OF THE TAVAPUTS-BOOKCLIFFS-FLAT TOP MOUNTAINS.
LOCALIZED HEAVY SHOWERS WILL STILL BE POSSIBLE...MOSTLY SRN HALF.
LESS AVAILABLE MOISTURE EXISTS TOWARD THE WYOMING BORDER AND
STORMS WILL BE LESS ROBUST ACROSS THE UINTA BASIN INTO NW
COLORADO.
CONVECTIVE ACTIVITY DIMINISHES ACROSS THE NORTH BY LATE THIS
EVENING. AFTER A DOWNTURN IN SHOWERS ACROSS THE SOUTH AROUND
MIDNIGHT...THE CHANCE OF RAIN THERE SHOULD BE INCREASING PRIOR TO
SUNRISE AS A SHORTWAVE DISTURBANCE APPROACHES FROM THE SOUTHWEST.
MOISTURE TO REMAIN ACROSS THE AREA WEDNESDAY AS MODELS SHOW THAT
SHORTWAVE DISTURBANCE MOVING NORTHEAST ACROSS THE FORECAST AREA.
STILL SOME MODEL VARIABILITY IN THE TIMING...BUT THE OVERALL PICTURE
REMAINS CONSISTENT.
PRECIPITABLE WATER VALUES ARE EXPECTED TO REACH 0.9 INCH TO 1.1
INCHES AS THIS SHORTWAVE REACHES THE FOUR CORNERS BY WED MORNING AND
THEN MOVES ACROSS WRN CO DURING THE DAY. DYNAMICS WITH THIS
DISTURBANCE SHOULD HELP THUNDERSTORM DEVELOPMENT AND OFFSET TO SOME
DEGREE THE LIMITED SURFACE HEATING/INSTABILITY DUE TO THE
ANTICIPATED EXTENSIVE CLOUD COVER. BELIEVE THUNDERSTORM COVERAGE
WILL REMAIN SCATTERED THOUGH SHOWERS COULD BECOME WIDESPREAD OVER
THE CENTRAL AND SOUTHERN MTNS ON WED. WILL HAVE TO WATCH FOR THE
POSSIBILITY OF HEAVY RAIN AND SUBSEQUENT RISK OF FLASH FLOODING
ESPECIALLY OVER BURN SCARS. PRECIPITATION COVERAGE SHOULD FAVOR THE
CENTRAL AND SOUTH WITH NE UT SEEING THE LEAST ABOUT OF ACTIVITY.
HIGH TEMPS WED WILL BE SEVERAL DEGREES COOLER DUE TO THE CLOUDS AND
PRECIPITATION.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
333 AM MDT TUE AUG 6 2013
THE SHORTWAVE TROUGH APPEARS TO WEAKEN WED NIGHT AS IT WORKS ACROSS
CO AND THROUGH THE NORTHWEST EXTENSION OF THE UPPER HIGH CENTERED
OVER ERN TX. DRIER AIR IS SHOWN BEING PULLED IN BEHIND IT SO EXPECTED
A DECREASE IN SHOWERS AND STORMS WED FROM THE WEST WED EVENING.
PERTURBATIONS IN THE FLOW WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY OVER THE MTNS ON THURSDAY.
FRIDAY THROUGH MONDAY...NO SIGNIFICANT CHANGES IN THE BIG PICTURE
THROUGH THIS PERIOD. MONSOONAL MOISTURE PLUME CONTINUES INTO THE
FOUR CORNERS REGION WITH A PREFERENCE ACROSS THE SERN HALF.
GUIDANCE POPS SUGGEST THAT CONVECTIVE POTENTIAL WILL BE LOWER BY
NEXT MONDAY...BUT NOT FULLY CONFIDENT IN THIS IDEA AS THE GFS SHOW
DIURNAL SHOWERS OVER THE SAN JUAN MOUNTAINS EACH DAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1156 AM MDT TUE AUG 6 2013
STORMS BEGINNING TO POP UP OVER HIGHER TERRAIN...SIMILAR TO THE
LAST COUPLE OF DAYS. HIGHER COVERAGE IS EXPECTED TODAY WITH
MOISTURE AND LIFTING AVAILABLE. LOCAL IFR CIGS/VIS WILL ACCOMPANY
THE STRONGEST STORMS...BUT THE PROBABILITY THAT THIS OCCURS OVER A
TAF SITE IS SLIM. SHOWERS ARE EXPECTED TO CONTINUE
OVERNIGHT...WHICH COULD CREATE POOR VIS AND BRIEF MOUNTAIN
OBSCURATIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JAM
SHORT TERM...PF/JAD
LONG TERM...JAD/PF
AVIATION...JAM
Hazardous weather outlook, Aug 6, 5:05 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT TUE AUG 6 2013
COZ001>014-017>023-UTZ022>025-027>029-071300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
605 AM MDT TUE AUG 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
TODAY AND THIS EVENING...BECOMING MORE NUMEROUS OVER THE WESTERN
COLORADO HIGH COUNTRY. LOCALLY STRONG STORMS WILL PRODUCE BRIEF
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. A FEW
SHOWERS AND THUNDERSTORMS WILL PERSIST BEYOND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS SHOWERS AND THUNDERSTORMS WITH A FEW HEAVY RAIN SHOWERS
CAN BE EXPECTED ON WEDNESDAY...ESPECIALLY ACROSS WESTERN COLORADO.
THURSDAY THOUGH MONDAY...THE AREAL COVERAGE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS BECOMES LESS NUMEROUS. HOWEVER
THE SOUTHWESTERN MOUNTAINS OF COLORADO CAN EXPECT A FEW SHOWERS
AND THUNDERSTORMS EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS.
Flash Flood, Ouray
- When
- August 6, 11:30 AM MST to 1:00 PM MST
- Where
- Ouray County, 1.67 mi SSW of Portland to 2.22 mi WNW of Ouray
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.057, -107.691
Heavy rainfall along the Canyon Creek drainage area forced water and debris a foot deep over County Road 17 near Ouray.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6, 20132 deaths · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 6 to 7, 20132 injured · $19 million · EF2 · 30 events
- Flash Flooding in South Carolina, August 6, 20131 death · $250,000 · 7 events
- Hail and Damaging Winds in North Dakota, August 6, 2013$850,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2013$336,000 · 2.5 in hail · 18 events
- Tornadoes and Hail in Minnesota, August 6, 2013EF0 · 78 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$86,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$50,000 · 1.25 in hail · 12 events
- Tornadoes and Hail in North Dakota, August 6, 2013EF1 · 21 events
- Flooding and Damaging Winds in Kansas, August 6 to 7, 2013$29,000 · 65 kt wind · 13 events
- Flash Flood and Damaging Wind in Texas, August 6, 2013$24,000 · 65 kt wind · 2 events
- Flood in South Carolina, August 6, 2013$24,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537239.